Ask the doctor

Will over using Postinor 2 affect me?Dear Doctor;I have been using Postinor 2 for sometime, whenever I need them. But a friend recently said the emergency contraceptives have serious side effects. How dangerous is Postinor 2 if one uses them all the time, like three or four times a month, as a contraceptive? Anne-Marie, Kanombe.

Will over using Postinor 2 affect me?

Dear Doctor;

I have been using Postinor 2 for sometime, whenever I need them. But a friend recently said the emergency contraceptives have serious side effects. How dangerous is Postinor 2 if one uses them all the time, like three or four times a month, as a contraceptive? Anne-Marie, Kanombe.

Dear Anne-Marie,

Postinor 2 contains progesterone which prevents fertilisation after unprotected intercourse. It can be taken within 3 days but is most effective when taken within hours of the intercourse. It can interrupt ovulation, cause prolonged bleeding in some cases. Nausea, vomiting, joint pain, swelling over feet are some other side effects. More serious than this is the risk for suppression or delayed fertility. How many times you should take depends on frequency of sex you have.

Other consideration should be whether you have children and how many, whether you need more children or not. Depending on these factors you can use it sometimes or switch over to another form of contraception (non hormonal) after consulting your gynecologist.

How to I get rid of these horrible stretch marks?

Dear Doctor;


I just had my first baby she’s five months old at the moment and I have horrible stretch marks. I want to get rid of them. I have tried attending the gym by nothing is happening. Kayitesi, 22, Nyabugogo.

Dear Kayitesi,

Stretch marks occur due to undue stretching  of the skin, like during pregnancy after delivery, losing excess weight and shrinking of a big  tummy.  Keeping the affected part well moisturised is said to reduce the stretch marks gradually. Even rubbing a moisturising lotion or oil over the abdomen during pregnancy helps in keeping stretch marks to minimum. There are various chemical and herbal preparations available for it. Olive oil, germ oil, etc,  are considered very good for it. Another option is laser therapy, to remove the scars or corrective surgery.

Back pain won’t stop six months after giving birth

Dear Doctor;

I gave birth to my first child a year ago but I have failed to cure the back pain. I have tried all excises but all in vain, but nowadays even bending down is hard. Could there be something wrong with me? Lindah, 26.

Dear Lindah,

Lindah, every pregnancy and child birth put strain on the back. The demand for calcium is increased during this period, which if not fulfilled cause backache. Holding and breast feeding the baby, different domestic chores also strain the back adding to the pain. The best way for you is to keep back straight all times, avoid bending, use a straight back chair for sitting and hard bed for sleeping. These measures will remove strain from the back and the pain shall improve. Till then you can take any pain killers like diclofenac, paracetamol, etc, for a short while till pain lasts. Supplements of calceium will also be useful. Do not exercise until pain is present. Start exercises after pain is much reduced and increase the rate of exercise gradually.

The irregularity of my menses is worrying

Dear Doctor;


My menstrual cycle is strangely irregular. It comes after three months most of the time. Is that normal? Worried Lady, 20.

Dear Worried Lady,


Every woman has different durations of menstrual cycles varying from 21 days to slightly more than 30 days. A cycle is called irregular only when it is different from one’s own previous cycles.  There are several  reasons for irregular periods. Stress, contraceptive pills or injections, drinking excess alcohol, polycystic ovarian syndrome are some of the common reasons for irregular periods. Gaining or losing much weight, use of corticosteroids for long time are other reasons for irregular periods. Try to remain relaxed and stress free, avoid alcohol, changes in weight, if taking some hormonal contraceptives, try another option. If problem persists, you need to consult a gynecologist for proper examination.

Subscribe to The New Times E-Paper


You want to chat directly with us? Send us a message on WhatsApp at +250 788 310 999    

 

Follow The New Times on Google News